Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 26, NWS San Angelo, TX

August 20, 2016Nolan County, Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 20, 2016, 7:47 AM CDT for Nolan County, Taylor County, Texas. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2016, 7:47 AM CDT (12:47 UTC)
Expired
Aug 20, 2016, 9:45 AM CDT
In force
118 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Nolan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:04 AM CDTFLASH FLOOD8 Wsw Buffalo Gap, TXTHREE FEET OF WATER WAS FLOWING OVER COUNTY ROAD 272 ALONG ELM CREEK. ALSO...3.45 INCHES OF RAIN WAS REPORTED.
Aug 20, 9:34 AM CDTFLASH FLOOD11 W Buffalo Gap, TXELM CREEK IS RUNNING OVER FARM TO MARKET ROAD 89. ALSO...REPORTED 3.42 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WGUS54 KSJT 201247
FFWSJT
TXC353-441-201445-
/O.NEW.KSJT.FF.W.0026.160820T1247Z-160820T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
747 AM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 945 AM CDT
    
* AT 741 AM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAVE
  PRODUCED 2 TO 4 INCHES OF RAIN ACROSS PORTIONS OF WESTERN TAYLOR
  AND EASTERN NOLAN COUNTIES SINCE 6 AM. THE STORMS WILL LIKELY
  PRODUCE ADDITIONAL HEAVY RAINFALL...WITH THE HEAVY RAIN QUICKLY
  RUNNING OFF AND FLOODING LOW WATER CROSSINGS...ROADS...AND CREEKS
  AND STREAMS ACROSS THE AREA. 

 * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  BLACKWELL...TUSCOLA...BUFFALO GAP...HAPPY VALLEY...HYLTON...    
  BRADSHAW...LAKE ABILENE...CAMP TONKAWA...  OVALO AND US-277 NEAR
  THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    FM 1086 CROSSING RED LAKE CREEK...
    FM 89 CROSSING SCOTT HOLLOW...
    FM 89 CROSSING ELM CREEK...
    COUNTY ROAD 208 CROSSING SPRING CREEK...
    COUNTY ROAD 222 CROSSING VALLEY CREEK...
    CROSSINGS ALONG COUNTY ROAD 263...
    CROSSINGS ALONG COUNTY ROAD 134...
    AND COUNTY ROAD 221 CROSSING COTTONWOOD CREEK.

DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3235 9977 3208 9976 3208 10042 3222 10042

$$
1 follow-up statement
652 
WGUS74 KSJT 201323
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
823 AM CDT SAT AUG 20 2016

TXC353-441-201445-
/O.CON.KSJT.FF.W.0026.000000T0000Z-160820T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR TX-NOLAN TX-
823 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHWESTERN TAYLOR AND SOUTHEASTERN NOLAN COUNTIES...

AT 804 AM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING FLASH FLOODING 8 MILES WEST-SOUTHWEST OF BUFFALO GAP.
THERE WAS 3 FEET OF WATER ACROSS COUNTY ROAD 272...ALONG ELM CREEK.
ALSO...3.45 INCHES OF RAIN WAS REPORTED. THE STORMS WILL LIKELY
PRODUCE ADDITIONAL HEAVY RAINFALL...WITH THE HEAVY RAIN QUICKLY
RUNNING OFF AND FLOODING LOW WATER CROSSINGS...ROADS...AND CREEKS
AND STREAMS ACROSS THE AREA. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLACKWELL...TUSCOLA...BUFFALO GAP...HAPPY VALLEY...HYLTON...
BRADSHAW...LAKE ABILENE...CAMP TONKAWA...
OVALO AND US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION.

DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER LOW
WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3235 9977 3208 9976 3208 10042 3222 10042

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:26 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 20, 6:26 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
626 AM CDT SAT AUG 20 2016

.AVIATION...
/12Z TAFS/

Pockets of convection continued across much of West Central Texas,
effecting several of the terminals to start off the forecast. Will
use latest radar trends as a starting point for the next few
hours. Convection timing and location become much more uncertain
for the afternoon, and will continue the mention of VCTS for these
periods. A cold front near the I-20 corridor at sunrise will drift
south and become more diffuse through the day.

&&

.PREV DISCUSSION... /issued 341 AM CDT SAT AUG 20 2016/

SHORT TERM...
(Today and Tonight)

A large area of rain and a few embedded thunderstorms continues
across the southeastern portions of the area early this morning,
mainly southeast of a Brownwood to Eden to Ozona line. Radar
estimates have been showing 1/2 to 1 inch per hour, but seeing
lesser rates coming in from the LCRA rainfall gages in the area,
so we may be overestimating just a tad. Convection has showed
little signs of weakening, and with it likely aided by at least 1
MCV, it should continue to sunrise. Meanwhile to the north, more
storms are forming along and north of a cold front approaching the
northern Big Country. This front should sag into the area this
morning, likely reaching to near the I-20 corridor by around noon.
Front will begin to stall at that point, although suspect that
convective outflows will continue to push the front south,
although only very slowly. Between the convection ongoing to the
south and the convection to the north with the front, have gone
ahead and increased rain chances even a little more for much of
the area.

Front sags into the southern and eastern portions of the area this
evening, with the scattered showers and storms to continue. Best
chances will be along and east of a Brownwood to Brady to Sonora
line. Not much to talk about with temperatures, with afternoon cloud
cover keeping highs in the 80s.

LONG TERM...
(Sunday through Saturday)
The wet and cool pattern continues into Sunday as the remnant cold
front lingers across the area...most likely in the southeast
counties from near Brownwood to Junction areas. Will continue with
higher precip chances for the southeast Sunday into Sunday night
near the boundary. Although not issuing a Flash Flood watch at
this point, will monitor for the possibility as we head into
Sunday. These areas have not received much rain over the last
couple days, but if they do get more rain today, they may be
primed for the possibility of flooding by Sunday evening. Will
continue to keep an eye on rainfall amounts and adjust as needed.

Precip chances decrease for Monday into early Wednesday, but still
can not rule out a few showers as broad upper trough develops to
the west and abundant moisture remains over the area. Could see
diurnally driven showers each day through the early part of the
work week. Temperatures will remain on the cool side with cloud
cover lingering, but will see a slight warmup into the 90s by
Tuesday. Will keep a chance of rain and a few thunderstorms
through the rest of the week mainly across the northwest half of
the area as southwest flow aloft brings a series of weak
disturbances over west Texas as the upper trough approaches.
Looks like the second half of August will continue on the cool
side after the first half of the month's 100 plus degree
temperatures.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  66  85  68 /  70  40  40  40
San Angelo 	 84  67  85  68 /  60  40  40  40
Junction 	 83  69  83  68 /  80  70  60  50

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07
Hazardous weather outlook, Aug 20, 3:48 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 AM CDT SAT AUG 20 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-210900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
348 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD ACROSS WEST CENTRAL
TEXAS INTO THE EVENING HOURS. ALTHOUGH WIDESPREAD FLASH FLOODING
IS NOT EXPECTED...HEAVY RAINFALL MAY CAUSE LOCALIZED POCKETS OF
FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS SUCH AS
CITY STREETS AND LOW WATER CROSSINGS. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE LIKELY AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO MONDAY AND
TUESDAY...AND THEN RETURN AGAIN FOR NEXT WEEKEND. AGAIN...SEVERE
WEATHER IS NOT EXPECTED...BUT LOCALIZED HEAVY RAINFALL AND
DANGEROUS LIGHTNING WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:38 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor112 min
Aug 20, 8:39 AM CDTFlash Flood WarningSJTCoke, Runnels111 min
Aug 20, 10:13 AM CDTFlash Flood WarningSJTCoke2 hr
Aug 20, 10:25 AM CDTAreal Flood AdvisorySJTBrown, Coleman110 min
Aug 20, 11:01 AM CDTAreal Flood AdvisorySJTTom Green119 min
Aug 20, 12:27 PM CDTAreal Flood AdvisorySJTMenard, Schleicher2 hr
Aug 20, 1:32 PM CDTFlash Flood WarningSJTMenard, Schleicher118 min
Aug 20, 2:10 PM CDTAreal Flood AdvisorySJTMcCulloch2 hr
Aug 20, 3:34 PM CDTAreal Flood AdvisorySJTMason116 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.